Constipation is a common condition with a whole range of possible causes
Why am I constipated?
Constipation can be caused by certain diet and lifestyle choices, as well as physiological changes and certain medications.
Sometimes it’s not always easy to anticipate what will cause constipation; and it’s not always predictable.
The key is to ensure you are eating enough fibre - if you’re not, this could be why you are constipated. Get more fibre by eating fruit, vegetables, pulses and wholegrains.
We know exercise is good for us but it's not always easy to find the time, is it? The trouble is, the more you sit, the worse it gets. Exercising helps your bowel muscles, giving you the urge to go to the toilet more frequently.
Stress is a common reason as to why many people suffer with constipation. If you're struggling with money worries, relationship dramas or going through a big change in your life, it can have a knock on effect on your digestive system, as can long term stress.
If you have feelings of pains in your tummy or cramping and bloating alongside your constipation it may be IBS.
Visit www.ibs-relief.co.uk for more information.
If you have any concerns about your symptoms and think you might have IBS, seek medical advice.
Going to the toilet outside of home and when travelling
Our bodies are creatures of habit, and so a change in your normal daily routine can affect your toilet habits. If you've been worrying about using the toilet on a plane, or a long car journey, it can have an effect.
New places, eating different types of food or getting dehydrated when you're abroad can leave you constipated too.
The pregnancy hormone, progesterone, relaxes your muscles to make room for a growing baby – but it also slows down the muscles that push food and waste along.
Speak to your doctor before taking any treatments if you're pregnant or breast feeding.
Getting older (and wiser!)
As you get older, the muscles in your bowel might not work as well as they used to, which means food takes longer to pass through your system. Reducing the amount of exercise you do or taking some medicines can also cause constipation.
Constipation can be a side effect of some drugs, including:
- Codeine based painkillers
- Antacids used to treat indigestion
(particularly if they contain aluminium)
- Iron tablets taken for anaemia
- Some types of blood pressure medication
- Anti-epilepsy treatments
Ask your pharmacist or doctor for advice if you're having problems with constipation after starting new medication. You should never alter prescribed medication without first talking it through with a healthcare professional.